MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN XLPE PS INSERT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN XLPE PS INSERT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453252
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka on (b)(6) 2012, the lgn xlpe ps insert sz 5-6 9mm broke.A revision surgery was performed on (b)(6) 2022 to exchange into a new poly.The current health status of patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the fracture was confirmed.The clinical/medical investigation concluded that, the two undated photos of the explant confirmed the breakage of the insert.However, the photos alone do not aid in the clinical investigation of the root cause of the reported event.Therefore, based on insufficient information, a thorough medical assessment could not be performed at this time but the patient impact is limited to the revision procedure.Should any additional relevant clinical information be provided, this complaint would be re-assessed.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma, and has a finite expected service life and may need to be replaced in the future.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN XLPE PS INSERT SZ 5-6 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14212602
Report Number1020279-2022-01978
Device Sequence Number4193488
Product Code JWH
UDI-Device Identifier00885556255858
UDI-Public00885556255858
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/10/2021
Device Model Number71453252
Device Catalogue Number71453252
Device Lot Number11DM07493
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2022
Supplement Date Received by Manufacturer05/19/2022
Initial Report FDA Received Date04/26/2022
Supplement Report FDA Received Date05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/13/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN LEGION HINGE TOTAL KNEE FEM ASSEMBLY; UNKN LEGION HINGE TOTAL KNEE TIB BASEPLATE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown